Hail, Carroll
- When
- May 31, 1:15 PM EST
- Where
- Carroll County, Hillsville
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.770, -80.730
Severe thunderstorms developed during the afternoon of May 31st, and continued into the evening. These storms formed along a dying backdoor cold front, with a moist, unstable air mass in place.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Severe thunderstorms developed during the afternoon of May 31st, and continued into the evening. These storms formed along a dying backdoor cold front, with a moist, unstable air mass in place. The storms produced large hail and damaging winds to portions of southwest Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 31, 12:15 PM EST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 115 PM EDT THU MAY 31 2007 .SYNOPSIS... A RIDGE OF HIGH PRESSURE AT THE SURFACE AND ALOFT OVER THE MID ATLANTIC REGION WILL DRIFT SOUTHEAST AND OFF THE COAST BY THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... BASED ON LATEST ANALYSIS AND WRF/RUC WILL NUDGE POPS UP TO HIGHER CHANCE NW THIS AFTERNOON AND LEAVE ISOLATED OVER THE SE WHERE 12Z RAOBS SHOW LESS RH ALOFT UNDER THE RIDGE. MORE SUPPORT ALOFT PER UPSTREAM S/W PLUS BETTER PWATS INTO LOW LEVEL WEAKNESS ALSO SUPPORTS MORE COVERAGE NW AGAIN THIS AFTERNOON GIVEN 2K CAPES. HOWEVER PATCHY AC MAY LIMIT EARLY HEATING ACROSS PARTS OF THE MOUNTAINS SO THINK COVERAGE MAY BE A BIT SLOWER TO INIT DESPITE SLIGHTLY LOWER CONVECTIVE TEMPS. ALSO TRIMMING HIGHS DOWN A LITTLE IN SPOTS OVER THE SW GIVEN EARLY CLOUDS AND CLOSER TO LAV HIGHS. DESPITE RELATIVELY MODEST INSTABILITY...ATMOSPHERIC FLOW REMAINS EXTREMELY WEAK WITH LIMITED OR NO SHEAR...IMPLYING OUTFLOW DOMINATED CONVECTION AND RANDOM MOVEMENT ACCENTUATED BY LOCAL TOPOGRAPHIC INFLUENCES. WITH RELATIVELY HIGH FREEZING LEVELS AND WET BULB ZERO HEIGHTS...AND FORECAST SOUNDINGS SHOWING ONLY A MARGINAL INVERTED-V SIGNATURE RESTRICTED TO THE SOUTHWESTERN ZONES...SEVERE WEATHER THREAT IN THE BLACKSBURG FORECAST AREA WILL AGAIN BE MINIMAL AND SHORT LIVED. CONCERN WILL BE CENTERED AROUND POTENTIAL FOR ISOLATED HEAVY RAINFALL CONSIDERING THE ANTICIPATED SLOW MOVEMENT OF ANY STORM THAT DEVELOPS OVER THE HIGHER TERRAIN THIS AFTERNOON. OTHERWISE...THE SUMMER DOLDRUMS WILL PERSIST WITH LITTLE SIGNIFICANT CHANGE TO FORECAST FROM DAY TO DAY EXPECTED. OVERNIGHT LOWS TONIGHT SHOULD AGAIN RANGE FROM THE MID AND UPPER 50S IN THE COOLER SHELTERED VALLEYS OF THE WEST WHERE SOME LATE NIGHT PATCHY FOG IS POSSIBLE...TO THE 60S ELSEWHERE. HARD TO BEAT GUIDANCE WITH THIS TYPE OF SETUP...AND THEREFORE ONLY DEVIATED A DEGREE OR TWO BASED ON WHICH GUIDANCE SET HAS PERFORMED BEST RECENTLY AT EACH PARTICULAR FORECAST POINT. && .SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/... NEAR TERM FORECAST DISCUSSION (ABOVE) APPLIES FOR THE REST OF THE WORK WEEK. WILL OBSERVE A PERSISTENCE FORECAST AS THE SURFACE AND UPPER RIDGE OVER THE AREA MOVES ONLY SLOWLY SOUTHEASTWARD. NO CHANGE IN AIRMASS AND NEUTRAL TEMPERATURE ADVECTION SHOULD ASSURE THAT TEMPERATURES AND THREAT OF PRECIPITATION REMAINS NEARLY IDENTICAL FROM DAY TO DAY ACROSS THE FORECAST AREA...AND MAINLY FOR THE SAME METEOROLOGICAL REASONS. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... LESS THE OPERATIONAL GFS...THE ECMWF AND GFS ENSEMBLES ARE IN FAIR AGREEMENT FOR THIS TIMEFRAME...REGARDING THE LOW WHICH WILL FORM IN THE GULF THEN TRACK UP THE COAST...OR FARTHER EAST IF ONE WERE TO FOLLOW THE OP GFS. FURTHERMORE...SREF WIND PANELS DONT SHOW ANY TYPE OF ANOMALOUS UPSLOPE FLOW...WHICH IF IT DID EXIST MAY RAISE CONCERN ABOUT WATER PROBLEMS IN FAVORED SPOTS LATE THIS WEEKEND. THE MOST RECENT NAM IS AN INLAND OUTLIER...AND WAS DISREGARDED FOR NOW. SEEMS AS THOUGH THE NAM-WRF IS SHOWING ITS TYPICAL BIAS OF OVERDOING CLOSED H5 SYSTEMS NEAR THE END OF ITS RUN. ALTHOUGH A FEW DAYS AWAY...CURRENT THINKING IS THAT THE GULF SYSTEM WILL PASS FAR ENOUGH TO OUR EAST...SO THAT OUR PRECIP WILL ARRIVE WITH THE STORM AND COLD FRONT MOVING INTO THE GREAT LAKES. FOLLOWED HPCS THINKING...WHICH SLOWED THE ARRIVAL OF PRECIP DOWN ABOUT 6-12 HRS FROM PREVIOUS FORECASTS...AS ITS QUITE OBVIOUS THAT THE ENSEMBLE MEAN IS SLOWER THAN THE OP GFS..WHICH PUTS BEST CHCS FOR RAIN LATE SUNDAY INTO MONDAY FIRST HALF. ENSEMBLES WERE MORE PESSIMISTIC WITH POPS ON TUESDAY...AS A FEW DISTURBANCES PASS ALONG THE SOUTHERN EDGE OF THE EASTERN TROUGH...SO DID HOLD WITH SLT CHC POPS WEST OF THE BLUE RIDGE...ALTHOUGH ENOUGH DRY AIR MAY E PRESENT IN THE MID LEVELS TO KEEP THIS MORE OR LESS SPRINKLES. WITH ENSEMBLE H850 TEMPS IN THE 8-11C RANGE NEAR THE END OF THE LONG TERM...SHOULD BE ABLE TO SNEAK OUT SOME COOLER EVENINGS WEST OF THE BLUE RIDGE. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... LIGHT WINDS COMBINING WITH LOW LEVEL MOISTURE WILL RESULT IN AREAS OF FOG AND HAZE THROUGH AROUND 13Z. MVFR CONDITIONS ARE LIKELY AT KROA AND KDAN...WITH IFR-LIFR CONDITIONS IN SHELTERED VALLEYS OF THE WEST SUCH AS AT KLWB. ALL AREAS SHOULD SEE RETURN TO VFR CONDITIONS BY 1330Z. WIDELY SCATTERED THUNDERSTORMS WILL AGAIN DEVELOP IN 16Z-21Z TIME FRAME...WITH PERHAPS SOME ISOLATED DEVELOPMENT OVER THE SOUTHWESTERN MOUNTAINS BEGINNING A BIT EARLIER. VCTS HAS BEEN MAINTAINED AT KROA...KLWB AND KBLF TERMINAL FORECAST POINTS WHERE CONVECTIVE INITIATION IS THE MOST PROBABLE. SOME LOCALIZED IFR CONDITIONS ARE POSSIBLE IN SOME OF THE STRONGER STORMS...ALTHOUGH THE CHANCE OF A RESTRICTION AT ANY TAF POINT IS EXCEEDINGLY LOW AND THEREFORE NOT INCLUDED IN THE FORECAST. MORNING MVFR FOG AND HAZE...WITH LOCALIZED IFR CONDITIONS...ARE EXPECTED ONCE AGAIN TONIGHT IN 08Z-12Z TIME FRAME. FRIDAY THROUGH SATURDAY...WILL CONTINUE WITH A PERSISTENCE FORECAST FOR EARLY MORNING MVFR FOG AND HAZE FOLLOWED BY AFTERNOON WIDELY SCATTERED THUNDERSTORMS. CONDITIONS WILL REMAIN VFR DURING THE DAYTIME PERIODS OUTSIDE OF THUNDERSTORM ACTIVITY. BY SUNDAY...THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL INCREASE ALONG WITH ASSOCIATED MVFR/IFR CONDITIONS AS WEATHER DISTURBANCES APPROACH THE AREA FROM THE SOUTH AND WEST. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...WERT NEAR TERM...JH/WERT SHORT TERM...WERT LONG TERM...KM AVIATION...JH/KK/WERT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 442 AM EDT THU MAY 31 2007 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-010845- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 442 AM EDT THU MAY 31 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. WERT
The Roanoke radar (KFCX), 49 km away, was scanning. The volume nearest the first event began at 18:13 UTC.
9 hail, 4 thunderstorm wind. Local standard time, as filed.
Hail fell on the south end of town.
Hail occurred in the northern portion of town.
Hail fell on the northern end of town, in the Preston Forest subdivision.
Tree blown down on Sugar Tree Hollow Road.
Hail fell near Brambleton Avenue and Route 419.
Many trees and power lines down.
Several trees downed.
Tree down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34075, 34087, 34076, 34077, 34080, 34090, 34092, 34093, 34103, 34094, 34097, 34100, 34101.